Virginia, 2012

Heat in Virginia, July 1, 2012

July 1, 2012 · NWS RNK · 2 events in 2 counties and zones

S. the last few days of June and into the 1st of July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A ridge of high pressure dominated the central and eastern U.S. the last few days of June and into the 1st of July. Records too numerous to mention were broken and in some cases, smashed throughout the eastern half of the nation, many of them all-time records not simply date records. See June Storm Data for the June details in the Blacksburg/Roanoke CWA.

July 1st was the last day of the record-setting heat wave that began around the 27th of June. Records from climate observing sites on July 1st showed 100F at Danville (tied highest for date, records since 1948); 97F at Roanoke (tied 3rd, records since 1912); 97F in Lynchburg (tied 2nd, records since 1893), 90F at Blacksburg (tied 3rd, records since 1952) and 90F at Bluefield (1st, records since 1959).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 11:22 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 30, 11:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT SUN JUL 1 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL REMAIN OVER THE REGION
INTO SUNDAY. A WEAK COLD FRONT WILL DIP SOUTH INTO THE AREA LATER
SUNDAY BEFORE STALLING INTO MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1215 AM EDT SUNDAY...

KEEPING THREAT OF CONVECTION IN THE EAST FOR THE NEXT 2-3 HRS.
MODELS CONTINUE TO HAVE ISSUES WITH THIS SITUATION NOT SHOWING
MUCH PRECIP. MADE SOME ADJUSTMENTS BASED ON MESO-ANALYSIS AND
RADAR TRENDS. STILL KEEPING POPS ON THE LOW END IN THE WEST AS NOT
SEEING ANYTHING UPSTREAM THAT IS FORMING/ORGANIZING DESPITE THE
HIGHER CAPES.

DID NOT MAKE MUCH CHANGE TO THE FORECASTED TEMPS WITH WARM MUGGY
CONDITIONS REMAINING OVER MOST OF THE AREA.

HIGHS AGAIN CLOSE TO 100 BLUE RIDGE EAST SUNDAY AS 85H TEMPS WARM
A LITTLE AND NW DOWNSLOPE GIVES A BOOST. ALSO A FEW MORE RECORDS
LIKELY TO FALL PER CLIMATE SECTION BELOW WHILE HEAT CRITERIA A BIT
MORE IFFY AS LOW LEVEL DRYING TAKES PLACE. SINCE LOOKING AT
MARGINAL CRITERIA FOR ONLY A FEW HOURS PLAN TO ONLY INCLUDE A FEW
SE CTYS IN ANOTHER ADVISORY FOR SUNDAY FOR NOW.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
AS OF 345 PM EDT SATURDAY...

THE UPPER LEVEL RIDGE OF HIGH PRESSURE EXTENDING FROM THE CENTRAL
PLAINS WILL REMAIN THE MAIN FEATURE IN OUR WEATHER PATTERN FOR THE
EARLY PART OF THE WEEK...WHICH WILL KEEP OUR TEMPERATURES VERY MUCH
ON THE WARM SIDE. THAT STATED...A WEAK COLD FRONT WILL PUSH SOUTH
FROM NEW ENGLAND ACROSS THE OHIO RIVER VALLEY ON MONDAY AFTERNOON...
BRINGING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA. AT THE VERY LEAST...THE INCREASED CLOUD COVER WILL HELP TAKE
THE EDGE OFF OF THE EXCESSIVELY HIGH TEMPERATURES BY A FEW
DEGREES...AND WILL BE LOOKING FOR TEMPERATURES TO REMAIN BELOW 100
ACROSS THE PIEDMONTS...ALTHOUGH HIGHS IN THE MID TO UPPER 90S ACROSS
THE EAST WILL STILL BE COMMON.

THE UPPER LEVEL RIDGE WEAKENS SOMEWHAT TUESDAY AND WEDNESDAY...AND
WE CAN EXPECT TO TRANSITION TO A LITTLE BIT MORE OF A TYPICAL
SUMMERTIME WEATHER PATTERN...WITH SHOWER AND THUNDERSTORMS
DEVELOPING MAINLY ACROSS THE MOUNTAINS DURING THE EARLY AFTERNOON...
AND DIMINISHING IN COVERAGE DURING THE LATE EVENING. HIGHS WILL
REMAIN ON THE WARM SIDE...WITH MID 80S TO AROUND 90 EXPECTED ACROSS
THE MOUNTAINS...AND LOW TO MID 90S EXPECTED ACROSS THE PIEDMONTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...

SHOWERS AND THUNDERSTORMS WILL STAY IN THE FORECAST THROUGH THE END
OF THE COMING WORKWEEK AS A COLD FRONT DRIFTS SLOWLY SOUTHWARD
ACROSS THE OHIO RIVER VALLEY ON THURSDAY...AND EVENTUALLY THROUGH
OUR AREA ON FRIDAY AND FRIDAY NIGHT. BY THE TIME THE FRONT MAKES IT
THROUGH OUR AREA...IT APPEARS THAT IT WILL BE WEAKENED TO THE POINT
WHERE THERE IS NOT MUCH DIFFERENCE IN TEMPERATURES ON EITHER SIDE OF
THE BOUNDARY...AND WE CAN STILL EXPECT MID TO UPPER 80S ACROSS MOST
OF THE MOUNTAINS...AND LOWER 90S ACROSS THE PIEDMONTS FOR FRIDAY AND
SATURDAY HIGHS. WEAK HIGH PRESSURE DOES BUILD INTO OUR AREA BEHIND
THE FRONT HOWEVER...AND WE CAN EXPECT LOWER RAIN CHANCES FOR FRIDAY
NIGHT AND SATURDAY.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
AS OF 720 PM EDT SATURDAY...

MAINLY WILL SEE VFR CONDITIONS THIS PERIOD OUTSIDE ANY SCATTERED
CONVECTION THIS EVENING. THIS CONVECTION IS MAINLY SITUATED FROM
NEAR BLF-JFZ ESE TO HLX WITH ISOLATED COVEARAGE EAST OF LYH. THINK
BLF HAS BEST THREAT THROUGH 01Z OF GETTINGT TSRA SO PUT A TEMPO
GROUP TO COVER THIS. MAY SEE SOME FOG OVERNIGHT IN THE GREENBRIER
VALLEY AND AROUN DANVILLE...OTHERWISE VFR.
WILL HAVE TO WATCH CONVECTION UPSTREAM OVER OHIO-ILLINOIS AND IF
THE FLOW TURNS THIS SYSTEM SOUTHEAST TOWARD OUR AREA AFTER
MIDNIGHT. MODELS CURRENTLY SLIDING MOST OF THIS NORTH OF OUR AREA.

WILL SEE MORE DEVELOPMENT SUNDAY AFTN MAINLY EAST OF THE MTNS.
OVERALL...KEPT VFR CONDITIONS.

EXPECT MAINLY VFR CONDITIONS SUNDAY NIGHT THROUGH WEDNESDAY THOUGH
WILL LIKELY SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO FOG EARLY
EACH MORNING FROM MONDAY ONWARD...ESPECIALLY AT KLWB AND KBLF.
ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND
ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE
SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID
MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY
ANTICIPATED MONDAY- WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS:

              SATURDAY/30TH             SUNDAY/1ST
BLACKSBURG  NEW 95/2012  OLD 92/1966      92/1959
BLUEFIELD   NEW 96/2012  OLD 88/1969      88/2005
DANVILLE    103/1959                     100/1990
LYNCHBURG   103/1936                      98/1970
ROANOKE     104/1936                     100/1931

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR VAZ043-044-058-059.
NC...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/WP
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/WP
CLIMATE...
Hazardous weather outlook, Jun 30, 8:08 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT SAT JUN 30 2012

NCZ001>003-018>020-VAZ007-009-010-012>017-022-032>034-045-020115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-CAMPBELL-
908 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS THIS EVENING WILL BE SEVERE WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING...WITH THE MAIN THREAT DAMAGING WINDS.

HOT TEMPERATURES WILL PERSIST SUNDAY INTO MONDAY WITH HIGHS IN THE
90S...AND HEAT INDEX VALUES IN THE 90S TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-035-046-047-WVZ042>045-020115-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
908 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING...WITH DAMAGING WINDS THE MAIN THREAT.

HOT TEMPERATURES WILL PERSIST SUNDAY INTO MONDAY WITH HIGHS IN THE
90S...AND HEAT INDEX VALUES IN THE 90S TO NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043-044-058-059-020115-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
908 PM EDT SAT JUN 30 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING.

HOT TEMPERATURES WILL PERSIST MONDAY WITH HIGHS IN THE 90S TO
AROUND 100...WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 9:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 PM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SE ENNICE             36.51N 80.94W
06/30/2012  E1.00 INCH       ALLEGHANY          NC   PUBLIC

            ENNICE

0523 PM     HAIL             1 S LOW GAP             36.52N 80.86W
06/30/2012  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT BEBEE LANE AND HWY 89

0523 PM     HAIL             3 W TAZEWELL            37.12N 81.57W
06/30/2012  E0.50 INCH       TAZEWELL           VA   PUBLIC

            DIME SIZE HAIL REPORTED

0534 PM     HAIL             2 S LOW GAP             36.50N 80.87W
06/30/2012  E1.25 INCH       SURRY              NC   PUBLIC

            ON RAMEY CREEK ROAD.

0558 PM     HAIL             5 WSW CALLAWAY          36.99N 80.13W
06/30/2012  E1.25 INCH       FLOYD              VA   TRAINED SPOTTER

0603 PM     HAIL             3 SW TAZEWELL           37.08N 81.55W
06/30/2012  E0.50 INCH       TAZEWELL           VA   PUBLIC

            DIME SIZE HAIL.

0609 PM     HAIL             1 ESE BLOWING ROCK      36.12N 81.65W
06/30/2012  E1.50 INCH       WATAUGA            NC   PUBLIC

            REPORTED BY WATAUGA COUNTY ROAD CONDITIONS FACEBOOK PAGE
            IN BLACKBERRY AREA.

0610 PM     HAIL             AHO                     36.17N 81.62W
06/30/2012  E0.50 INCH       WATAUGA            NC   PUBLIC

            DIME SIZE HAIL.

0610 PM     HAIL             1 ESE BLOWING ROCK      36.12N 81.65W
06/30/2012  E1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

            A FEW QUARTER SIZE HAILSTONES WERE MIXED IN WITH DIME
            DIZE HAIL ON BLACKBERRY LANE. HAIL LASTED UNTIL 620 PM.

0623 PM     HAIL             CALLAWAY                37.02N 80.05W
06/30/2012  E1.75 INCH       FRANKLIN           VA   BROADCAST MEDIA

0635 PM     HAIL             6 WNW RUSTBURG          37.31N 79.20W
06/30/2012  E0.75 INCH       CAMPBELL           VA   TRAINED SPOTTER

            THREE QUARTER INCH HAIL REPORTED 3S LYH

0637 PM     HAIL             5 NE FERRUM             36.97N 79.97W
06/30/2012  E1.75 INCH       FRANKLIN           VA   PUBLIC

            REPORT FROM OLD FORGE ROAD.

0639 PM     HAIL             5 S BURKES GARDEN       37.02N 81.35W
06/30/2012  E1.00 INCH       BLAND              VA   TRAINED SPOTTER

            QUARTER SIZE HAIL MIXED IN WITH NICKEL SIZE HAIL.

0645 PM     HAIL             4 W RUSTBURG            37.28N 79.17W
06/30/2012  E0.88 INCH       CAMPBELL           VA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED ON ENGLISH TAVERN ROAD AT 29S

0659 PM     HAIL             4 NNE EVINGTON          37.29N 79.26W
06/30/2012  E1.00 INCH       CAMPBELL           VA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ON ROBINSON DRIVE.

0710 PM     HAIL             6 W RUSTBURG            37.29N 79.20W
06/30/2012  E1.00 INCH       CAMPBELL           VA   TRAINED SPOTTER

            CLARKS ROAD

0730 PM     HAIL             4 SSE CONCORD           37.29N 78.96W
06/30/2012  E0.50 INCH       CAMPBELL           VA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

0730 PM     TSTM WND DMG     4 SSW CHAPEL            37.23N 80.96W
06/30/2012                   GILES              VA   PUBLIC

            SEVERAL LARGE LIMBS DOWN ON ROUTE 609

0740 PM     HAIL             3 NW TAZEWELL           37.15N 81.56W
06/30/2012  E1.00 INCH       TAZEWELL           VA   TRAINED SPOTTER

            BAPTIST VALLEY ROAD

0740 PM     HAIL             2 NNW FRIES             36.74N 80.98W
06/30/2012  E1.00 INCH       CARROLL            VA   TRAINED SPOTTER

            ROUTE 94 NORTH OF FRIES

0740 PM     HAIL             4 NE FRIES              36.75N 80.92W
06/30/2012  E1.75 INCH       CARROLL            VA   TRAINED SPOTTER

            LASTED 10 MINUTES, AND COVERED THE GROUND.

0740 PM     HAIL             4 ENE FRIES             36.73N 80.89W
06/30/2012  E1.75 INCH       CARROLL            VA   PUBLIC

0751 PM     HAIL             2 E FRIES               36.71N 80.93W
06/30/2012  E1.75 INCH       CARROLL            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED

0754 PM     HAIL             S TAZEWELL              37.11N 81.52W
06/30/2012  E2.00 INCH       TAZEWELL           VA   PUBLIC

            DAMAGE TO VEHICLES.

0754 PM     HAIL             5 ESE FRIES             36.70N 80.89W
06/30/2012  E2.00 INCH       CARROLL            VA   PUBLIC

            DAMAGE TO VEHICLES.

0756 PM     HAIL             1 NNW TAZEWELL          37.14N 81.53W
06/30/2012  E1.00 INCH       TAZEWELL           VA   TRAINED SPOTTER

            QUARTER SIZE HAIL ON WHITLEY BRANCH ROAD

0756 PM     HAIL             1 NNW TAZEWELL          37.13N 81.52W
06/30/2012  E2.00 INCH       TAZEWELL           VA   PUBLIC

0800 PM     HAIL             5 ENE FRIES             36.73N 80.88W
06/30/2012  E1.75 INCH       CARROLL            VA   PUBLIC

            BERKSHIRE ROAD

0800 PM     HAIL             1 ENE TAZEWELL          37.12N 81.50W
06/30/2012  E1.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

            HILL STREET

0802 PM     HAIL             6 ESE FRIES             36.70N 80.87W
06/30/2012  E1.75 INCH       CARROLL            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON CARROLTON PIKE

0805 PM     HAIL             3 NW TAZEWELL           37.15N 81.55W
06/30/2012  E1.00 INCH       TAZEWELL           VA   PUBLIC

            QUARTER SIZE HAIL ON MOBILE DRIVE

0810 PM     HAIL             4 NW BURKES GARDEN      37.14N 81.41W
06/30/2012  E1.75 INCH       TAZEWELL           VA   PUBLIC

            GRATTON IN TAZEWELL

0827 PM     TSTM WND DMG     1 NE STUART             36.64N 80.27W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            DISPATCH REPORTS NUMEROUS TREES DOWN ACROSS THE SOUTHEAST
            PORTION OF PATRICK COUNTY...ESPECIALLY IN THE DOYBNS
            AREA. NICKEL SIZE HAIL ALSO REPORTED.

0830 PM     HAIL             SW HILLSVILLE           36.77N 80.73W
06/30/2012  E1.75 INCH       CARROLL            VA   PUBLIC

0840 PM     HAIL             3 NW CRITZ              36.67N 80.19W
06/30/2012  E1.75 INCH       PATRICK            VA   PUBLIC

            SPRING ROAD

0845 PM     HAIL             3 WNW WYTHEVILLE        36.96N 81.13W
06/30/2012  E1.00 INCH       WYTHE              VA   PUBLIC

            STONY FORK ROAD

0848 PM     HAIL             NW WYTHEVILLE           36.95N 81.08W
06/30/2012  E0.88 INCH       WYTHE              VA   TRAINED SPOTTER

0854 PM     HAIL             1 E BASSETT             36.77N 79.97W
06/30/2012  E0.50 INCH       HENRY              VA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ON BASSET HEIGHTS ROAD

0933 PM     TSTM WND DMG     4 SSW WESTERN SMITH MOU 36.99N 79.76W
06/30/2012                   FRANKLIN           VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN GLADE HILL

1028 PM     TSTM WND DMG     5 ENE STUART            36.66N 80.19W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            ONE TREE BLOWN DOWN AT THE INTERSECTION OF SPRING ROAD
            AND MT. VALLEY ROAD.

1028 PM     TSTM WND DMG     3 NNE REIDSVILLE        36.39N 79.65W
06/30/2012                   ROCKINGHAM         NC   EMERGENCY MNGR

            TREES DOWN ON NARROW GAGE ROAD

&&

MBS
Local storm report, Jun 30, 9:58 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             2 SSE STUART            36.60N 80.27W
06/30/2012  E0.88 INCH       PATRICK            VA   PUBLIC

&&

WHP
Special weather statement, Jun 30, 10:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT SAT JUN 30 2012

VAZ012-015-016-010415-
CARROLL VA-GRAYSON VA-WYTHE VA-
1131 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...

AT 1127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SPEEDWELL...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR FRIES AROUND 1140 PM...GALAX CITY AROUND 1150
PM...PIPERS GAP AROUND 1155 PM...HILLSVILLE AROUND MIDNIGHT...
LAMBSBURG AROUND 1205 AM AND FANCY GAP AROUND 1210 AM.

LAT...LON 3684 8116 3680 8058 3656 8066 3656 8088
      3667 8122

16
Special weather statement, Jun 30, 10:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT SAT JUN 30 2012

VAZ033-034-010445-
BEDFORD VA-FRANKLIN VA-
1150 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 1149 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKY
MOUNT...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR OAK LEVEL AROUND 1155 PM...SONTAG AROUND
MIDNIGHT...SOUTHERN SMITH MOUNTAIN LAKE AROUND 1210 AM AND PENHOOK
AROUND 1215 AM.

LAT...LON 3683 8000 3691 8020 3699 8012 3708 8011
      3712 8013 3716 8009 3717 8001 3714 7999
      3714 7996 3719 7989 3706 7944 3706 7949
      3702 7946 3701 7948 3705 7954 3704 7959
      3685 7965 3679 7976

16
Local storm report, Jun 30, 11:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 AM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             1 S HOT SPRINGS         37.99N 79.83W
07/01/2012  E0.50 INCH       BATH               VA   TRAINED SPOTTER

            DIME SIZED HAIL.

&&

WHP
Special weather statement, Jun 30, 11:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT SUN JUL 1 2012

VAZ016-032-010530-
CARROLL VA-PATRICK VA-
1251 AM EDT SUN JUL 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST CARROLL AND WESTERN
PATRICK COUNTIES...

AT 1248 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF HILLSVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LAUREL FORK AROUND 115 AM...GROUNDHOG
MOUNTAIN AROUND 125 AM AND ARARAT AROUND 130 AM.

LAT...LON 3655 8047 3672 8072 3679 8067 3676 8050
      3672 8047 3674 8046 3675 8043 3672 8025
      3655 8035

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Henry

When
July 1, 12:00 AM EST to 10:00 PM EST
Where
Henry forecast zone
Injuries
0 direct, 6 indirect
Reported by
Emergency Manager
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Six reports of heat related issues where persons were taken to to the hospital in Martinsville.

Heat, Bedford

When
July 1, 6:00 PM EST to 10:00 PM EST
Where
Bedford forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

A 57-year old man died of a heart attack that may have been related to the heat. No autopsy was performed so no conclusive evidence exists as to the cause of death. This was the 4th consecutive day of record or near-record heat in the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bedford2012-07-0157MaleUnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404469, 404467.